I need some quick advise re Symbicort/UPDATE

Discussion in 'Fibromyalgia Main Forum' started by lgp, Dec 19, 2011.

  1. lgp

    lgp Well-Known Member

    In summer 2010 I was diagnosed with asthma and give Symbicort inhaler to use on a daily basis, along with albuterol to use for emergencies only and before working out at the gym.

    While the Symbicort has helped my asthma, I am now sick with a severe cough that I must see the doctor for tomorrow. This is the third severe cough (and possibly third bought of bronchitis) since last December. Prior to taking the Symbicort, I hadn't had a severe cough in years.

    Does anyone have any experience with this, either firsthand or a family member? I seriously think I may need a change of medication, but it stresses me to think that a medication that helps me so much on the one hand could be causing me anothe health concern.

    Any input would be much appreciated and I am going to post this on the chat board as well.

    [This Message was Edited on 12/20/2011]
    [This Message was Edited on 12/20/2011]
  2. simpsons

    simpsons Member

    Common side effects of this type of med (affect between 1 in 10 and 1 in 100 people) are as follows

    Awareness of your heartbeat (palpitations).
    Shaking, usually of the hands (tremor).
    Yeast infection of the mouth or throat (oral thrush).
    Throat irritation.
    Cough and hoarseness.

    you should always check with your dr before you stop these types of meds but do read the info leaflet that comes with your meds for advice on when these side effects are dangerous

    you should check with your dr as this appears to be a known side effect

    hope this helps
  3. joanierav

    joanierav Member


    i took symbicort for a year for asthma. while on it, i would get respiratory infections, but never blamed it on the symbicort. it never seemed to keep the infections at bey. i used it with another inhaler, but dont remember the name at the moment. one at nite and the other in the morning.

    over the years it has been changed several times, to flovent and albuterol. now i am on the nebulizer for several years. and that has helped me the most. much better than the inhalers. i put pulmicort and albuterol in the nebulizer together, morning and night. i hope i made myself clear. very fatigued at the moment. hugs , joanie
  4. lgp

    lgp Well-Known Member

    Unfortunately, since having my gallbladder removed, I can no longer tolerate grapeseed extract...causes me alot of digestive upset. I may revisit it again, but may have to wait awhile longer before doing so.


  5. Mikie

    Mikie Moderator

    On the chit chat board. JMHO, these meds can cause more problems than they solve.

    Love, Mikie
  6. Mikie

    Mikie Moderator

    Everyone's post-op experience with the gb is different. Some can eat whatever they want and some have to be careful. I have noticed no difference in what I can eat. I also take digestive enzymes and probiotics.

    With the gb gone, some can't make enough bile to digest fats and other substances. My daughter, the nurse, told me that in some cases, the body will cause a little sac to form in order to store bile. It can't pump it out like the gb does but it holds it in reserve so there isn't a shortage of bile.

    Love, Mikie
  7. lgp

    lgp Well-Known Member

    Okay, I went to the pulmonologist first thing this morning. Of course, my usual doctor was on vacation and his personal PA was making nursing home rounds, so I had to see another doctor in the practice. She was okay, but I did not have the comfort level with her that I have with my usual doctor.

    She said I have the beginning of bronchitis, not severE, even though my cough is wild and my voice is bad. She prescribed a z-pack and a six day course of prednisone. No big surprise, I've done that before. She said if I wanted to, I could take the antibiotics for two days, and if I didn't see improvement, start the prednisone, or kick it in the ass and start both right away, which is what I chose to do.

    When I told her that I wanted to discontinue the Symbicort, she was emphatic that this was NOT the right time to do so. She said if I must, I could cut my dosage in half, but not stopping outright right now. She wants me to go back to my original pulmonologist in the practice that I regularly see in a few weeks to have him cut back the medication.

    One of the reasons why I would prefer to go back to him Is because I did not like one of the things she said to me. She said to cut back the Symbicort to just take two puffs in the morning and none in the evening. When I discussed cutting back the medication with him several weeks ago, he said if I chose to do so, I mustn't do that; it's time released and I should take one puff in the morning and one in the evening (instead of two puffs in the morning and two in the evening which is a maximum dosage that I currently take). So now I am confused, but I seem to have more faith in him. Odd, because I usually prefer female doctors.

    So that's where it stands now; have to get some Delsym tonight to suppress the cough.

    Thanks everybody for your input!!


    [This Message was Edited on 12/20/2011]